Maine, 2006

Hail and Damaging Winds in Maine, September 9, 2006

September 9, 2006 · NWS GYX · 8 events in 4 counties and zones

A fast-moving line of showers and thunderstorms knocked over numerous trees in Oxford, Franklin, Somerset, and York Counties. Central Maine Power reported more than 9600 customers had interruptions in electrical service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A fast-moving line of showers and thunderstorms knocked over numerous trees in Oxford, Franklin, Somerset, and York Counties. Central Maine Power reported more than 9600 customers had interruptions in electrical service. The hardest hit service areas included Augusta, Farmington, and Bridgtonservice areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Sep 9, 12:52 PM EST, 3 hours 36 minutes earlier.

Area forecast discussion, Sep 9, 12:52 PM EST, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
152 PM EDT SAT SEP 9 2006

.SHORT TERM /TONIGHT THROUGH SUNDAY/...
A STRONG COLD FRONT WILL MOVE OFF THE COAST THIS EVENING. AHEAD OF
THIS FRONT A SOUTHWEST FLOW IS BRINGING IN MOISTURE AND
INSTABILITY ALLOWING THE FRONTAL LIFT TO DEVELOP SHOWERS AND
THUNDERSTORMS. MESO-ANALYSES SHOWS INCREASING CAPES AND LOWERING
LIFTED INDEXES SUPPORTING INCREASING AND POSSIBLY STRONG
CONVECTION.

RADAR SHOWS ECHOES MOVING TO THE EAST NORTHEAST AT CLOSE TO 30
KNOTS. A COUPLE LINES OF STORMS HAVE FORMED OVER NEW YORK STATE.
WILL MENTION SOME GUSTY WINDS AND BRIEF HEAVY RAIN WITH ANY
THUNDERSTORMS THIS EVENING OVER MORE SOUTHERN AND COASTAL AREAS.
OVER CENTRAL AND NORTHERN AREAS THE FRONTAL PASSAGE WILL END THE
THUNDERSTORM THREAT THOUGH SOME SHOWERS WILL LIKELY LINGER ON FOR
A FEW MORE HOURS.

LOTS OF LOW LEVEL MOISTURE BEHIND THE FRONT AS NORTHERLY WINDS
KICK IN OVERNIGHT. SHOULD BE QUITE A BIT OF CLOUDINESS AROUND AND
SOME FOG BUT DONT EXPECT WIDESPREAD DENSE FOG DUE TO THE CLOUD
COVER AND WINDS.

ON SUNDAY THE HIGH BUILDS DOWN FROM CANADA AND CLOUDS BREAK
QUICKLY ON A COOL DRY NORTHERLY WIND AND SUBSIDENCE FROM THE
SURFACE HIGH PRESSURE SYSTEM.

GENERALLY USED THE GFS40 AND MAV MOS GUIDANCE FOR THE SHORT TERM
FORECAST.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
WE BEGIN THE PERIOD WITH SURFACE HIGH BUILDING SOUTHWARD INTO THE
REGION FOR SUNDAY NIGHT THROUGH WEDNESDAY. DRY BUT UNSEASONABLY
COOL WEATHER WILL RESULT. CLEAR SKIES AND LIGHT WINDS WILL PRODUCE
AREAS OF FROST OVER THE DEEPER INLAND VALLEYS BOTH MONDAY AND
TUESDAY MORNING...AND PERHAPS WEDNESDAY MORNING AS WELL. FOR
THURSDAY AND FRIDAY WEAK SYSTEM PASSING TO OUR SOUTH WILL PROVIDE
UNSETTLED WEATHER. AN EAST-WEST FRONTAL BOUNDARY WILL DROP SLOWLY
SOUTH AND KEEP UNSETTLED WEATHER IN THE PICTURE FOR FRIDAY NIGHT
AND SATURDAY.

&&

.AVIATION...
VISUAL FLIGHT RULES CONDITIONS MAY BRIEFLY LOWER DURING ANY
SHOWERS OR GUSTY THUNDERSTORMS INTO EARLY THIS EVENING AHEAD OF
THE APPROACHING COLD FRONT. ONCE THE FRONT MOVES BY LOWER CLOUDS
WILL SPREAD INTO THE REGION CREATING INSTRUMENT FLIGHT RULES
CONDITIONS. SOME LIGHT FOG MAY FOR AS WELL...BUT NOT ANTICIPATING
A LOT OF DENSE FOG DUE TO CLOUD COVER AND A NORTHERLY WIND.

&&

.MARINE...
SHORT TERM (TONIGHT AND SUNDAY)...NO HEADLINES FOR THE SHORT
TERM. WINDS WILL STAY BELOW SMALL CRAFT ADVISORY CRITERIA THOUGH
SOME WIND GUSTS MAY REACH 25 KNOTS JUST AHEAD OF THE FRONT...
ESPECIALLY WITH ANY THUNDERSTORMS...AND IN THE COLD AIR ADVECTION
BEHIND THE FRONT LATE TONIGHT. SEAS WILL STAY JUST BELOW THE 5
FOOT THRESHOLD THROUGH THE SHORT TERM.

LONG TERM (SUNDAY NIGHT THROUGH THURSDAY)...GENERALLY QUIET. HOWEVER...
SWELLS FROM FLORENCE COULD REACH THE WATERS MONDAY AND TUESDAY.
&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.
&&
Hazardous weather outlook, Sep 9, 2:23 AM EST, 14 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
323 AM EDT SAT SEP 9 2006

ANZ150-170-MEZ007>009-012>014-018>028-NHZ001>010-013-014-101000-
STONINGTON ME TO MERRIMACK RIVER MA OUT TO 25 NM-
WATERS FROM STONINGTON (DEER ISLE) ME TO MERRIMACK RIVER MA FROM
25 TO 40 NM-NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-
SOUTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-
COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-
NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-
MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-
COASTAL ROCKINGHAM-
323 AM EDT SAT SEP 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR...WESTERN MAINE...CENTRAL
NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE...SOUTHEASTERN NEW
HAMPSHIRE AND THE COASTAL WATERS FROM STONINGTON ME TO THE
MERRIMACK RIVER MA.

.DAY ONE...TODAY AND TONIGHT
A COLD FRONT CROSSING THE REGION TODAY WILL THUNDERSTORMS TO
DEVELOP THIS AFTERNOON. THERE IS A LIMITED POTENTIAL FOR STRONG TO SEVERE
STORMS WITH THIS FRONT. NO WATCHES OR ADDITIONAL STATEMENTS ARE
ANTICIPATED...BUT CONDITIONS WILL BE MONITORED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
TEMPERATURES WILL DROP TO NEAR OR BELOW FREEZING IN THE MOUNTAINS
AND NORTHERN FOOTHILLS SUNDAY NIGHT. FROST/FREEZE PRODUCTS MAY BE
ISSUED.

.SPOTTER INFORMATION STATEMENT...
ALTHOUGH SPOTTER ACTIVATION IS NOT ANTICIPATED...SPOTTERS SHOULD
CALL IN ANY SEVERE OR NEAR SEVERE WEATHER IF OBSERVED.

APFFEL

In the hours before

Local storm report, Sep 9, 3:45 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
445 PM EDT SAT SEP 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     TSTM WND DMG     8 W PLYMOUTH            43.74N 71.86W
09/09/2006                   GRAFTON            NH   TRAINED SPOTTER

            TREES AND WIRES BLOWN DOWN ON MILL RD IN RUMNEY.

&&

ERICSC
Local storm report, Sep 9, 3:52 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
452 PM EDT SAT SEP 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             ENFIELD                 43.64N 72.15W
09/09/2006  M0.75 INCH       GRAFTON            NH   PUBLIC

&&

ERICSC
Local storm report, Sep 9, 3:57 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
457 PM EDT SAT SEP 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             18 NNW LACONIA          43.77N 71.61W
09/09/2006  E1.00 INCH       GRAFTON            NH   LAW ENFORCEMENT

            LARGE HAIL AND WIRES BLOWN DOWN IN ASHLAND.

&&

ERICSC
Local storm report, Sep 9, 4:14 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
514 PM EDT SAT SEP 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND DMG     MEREDITH                43.66N 71.50W
09/09/2006                   BELKNAP            NH   LAW ENFORCEMENT

            TREES BLOWN DOWN ON ROUTE 25 AND ALSO ON RIDGE RD.

&&

ERICSC
Local storm report, Sep 9, 4:21 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
521 PM EDT SAT SEP 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND DMG     MEREDITH                43.66N 71.50W
09/09/2006                   BELKNAP            NH   PUBLIC

            NUMEROUS LARGE BRANCHES DOWN.

&&

ERICSC
Local storm report, Sep 9, 4:22 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
522 PM EDT SAT SEP 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             18 NNW LACONIA          43.77N 71.61W
09/09/2006  M0.75 INCH       GRAFTON            NH   PUBLIC

            3/4 INCH HAIL IN ASHLAND.

&&

ERICSC

The radar

The Portland,ME radar (KGYX), 101 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
September 9, 4:28 PM EST to 4:32 PM EST
Where
Franklin County, Strong
Measured
70 kt (81 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.800, -70.217

Numerous trees down in Strong.

Thunderstorm Wind, Franklin

When
September 9, 4:28 PM EST to 4:33 PM EST
Where
Franklin County, Avon Corner
Measured
70 kt (81 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.800, -70.250

Numerous trees down in Avon.

Hail, Oxford

When
September 9, 4:30 PM EST to 4:33 PM EST
Where
Oxford County, Fryeburg
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.017, -70.983

3/4 inch hail.

Thunderstorm Wind, Franklin

When
September 9, 4:35 PM EST to 4:39 PM EST
Where
Franklin County, New Vineyard
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.800, -70.117

Numerous trees down.

Thunderstorm Wind, Oxford

When
September 9, 4:35 PM EST to 4:38 PM EST
Where
Oxford County, Waterford
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.183, -70.717

Trees and wires down on Mc Wain Hill RD. Trees and wires down on Mill Hill RD.

Thunderstorm Wind, Oxford

When
September 9, 4:40 PM EST to 4:45 PM EST
Where
Oxford County, West Paris
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.317, -70.567

Wires and large branches down on Allen RD.

Thunderstorm Wind, York

When
September 9, 4:45 PM EST to 4:48 PM EST
Where
York County, Waterboro
Measured
50 kt (58 mph) estimated gust
Deaths
1 direct, 0 indirect
Reported by
LAW ENFORCEMENT
Coordinates
43.533, -70.717

Thundersorm winds snapped off the top of tree on Old Alfred RD in Waterboro. The treetop landed on a vehicle, killing the driver.

Thunderstorm Wind, Somerset

When
September 9, 4:50 PM EST to 4:54 PM EST
Where
Somerset County, Anson
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.800, -69.883

Several trees blown down on Holland Waite Hill RD.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, York2006-09-09Vehicle/Towed TrailerDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2006Every state in 2006This day in weather historyWarnings in Maine, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5533838, 5533839, 5533840, 5533841, 5533842, 5533878, 5533879, 5533880.